Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 30, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 23, 2021, 4:44 PM CDT for Childress County, Cottle County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2021, 4:44 PM CDT (21:44 UTC)
- Expired
- Apr 23, 2021, 5:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Childress County, TX, Cottle County, TX
The radar
The Altus AFB radar (KFDR), 102 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 4:53 PM CDT | HAIL 1.5 | 6 Nne Swearingen, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:14 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1968 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
253
WUUS54 KLUB 232144
SVRLUB
TXC075-101-232215-
/O.NEW.KLUB.SV.W.0030.210423T2144Z-210423T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
444 PM CDT Fri Apr 23 2021
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Southeastern Childress County in the Panhandle of Texas...
Northeastern Cottle County in northwestern Texas...
* Until 515 PM CDT.
* At 444 PM CDT, a severe thunderstorm was located 8 miles north of
Swearingen, or 14 miles southeast of Childress, moving east at 35
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Kirkland and Swearingen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for the Panhandle
of and northwestern Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3424 10001 3424 10004 3423 10005 3410 10005
3406 10011 3421 10028 3440 10019 3446 10000
3423 10000
TIME...MOT...LOC 2144Z 257DEG 30KT 3426 10011
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
CWA2 follow-up statements
742
WWUS54 KLUB 232201
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
501 PM CDT Fri Apr 23 2021
TXC075-101-232215-
/O.CON.KLUB.SV.W.0030.000000T0000Z-210423T2215Z/
Childress TX-Cottle TX-
501 PM CDT Fri Apr 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN CHILDRESS AND NORTHEASTERN COTTLE COUNTIES...
At 500 PM CDT, a severe thunderstorm was located 4 miles southwest of
Goodlett, or 11 miles west of Quanah, moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kirkland and Swearingen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for the Panhandle
of and northwestern Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3424 10001 3424 10004 3423 10005 3410 10005
3410 10013 3418 10021 3440 10019 3446 10000
3423 10000
TIME...MOT...LOC 2200Z 257DEG 30KT 3429 9994
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
CWA359
WWUS54 KLUB 232207
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
507 PM CDT Fri Apr 23 2021
TXC075-101-232216-
/O.EXP.KLUB.SV.W.0030.000000T0000Z-210423T2215Z/
Childress TX-Cottle TX-
507 PM CDT Fri Apr 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHILDRESS AND
NORTHEASTERN COTTLE COUNTIES WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 900 PM CDT for the Panhandle
of and northwestern Texas.
LAT...LON 3424 10001 3424 10004 3423 10005 3410 10005
3410 10013 3418 10021 3440 10019 3446 10000
3423 10000
TIME...MOT...LOC 2206Z 257DEG 22KT 3427 10002
$$
CWAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:38 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Apr 23, 1:38 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 138 PM CDT Fri Apr 23 2021 .SHORT TERM... An upper level trough with a slightly positive tilt was making its way across New Mexico early this afternoon. As this trough approaches the area and moves overhead this evening it will take on more of a neutral tilt. We will be on the downwind side of a curved upper level jet resulting in a broad area of upper level divergence. A strong jet streak will result in this divergence mostly off the caprock and points farther east into northwest Texas and Oklahoma. Subsidence will then quickly swing in aloft as the trough axis moves overhead this evening. A center of a surface low was currently moving across the extreme southern Texas Panhandle resulting in dry westerly winds for much of the FA. The only exception was over the eastern Rolling Plains into the extreme southeastern Texas Panhandle where surface winds remained backed. Low level convergence still looks to be maximized over the southeastern Texas Panhandle just to the northeast of the center of the surface low. From this location into the northern Rolling Plains looks to be the most likely point of initiation of convection. A notable low level theta-e ridge was advecting northward into the Rolling Plains this afternoon. This theta-e ridge will likely bend back to the northwest in the low level wind convergence zone across the southeastern into south-central Texas Panhandle. Although low level mixed layer CAPEs will max out farther to the east in northwest Texas, we will still see healthy instability values over the aforementioned area of around 1500-2000 J/kg. This is also in part due to very steep mid level lapse rates moving overhead this afternoon around 8-9 C/km. Model soundings also show very little to no capping by 4pm or so within this zone of high instability values. Any thunderstorms that do develop will quickly become severe with very large hail possible but also quickly move east of the FA. A cold front will follow this evening and overnight shifting breezy winds to the north. A low amplitude ridge will then move overhead on Saturday leading to a beautiful day. .LONG TERM... A relatively progressive low amplitude ridge is on course to overspread the southwest CONUS for the end of the weekend and beginning of next week helping to turn the heat up to around 90 degrees across the region on Sunday and Monday. A positively tilted trough will deepen as it approaches on Tuesday with a sharp gradient of H50 height falls dropping temps somewhat, but winds will increase as the trough axis impinges on the divergent surface wind field over New Mexico and West Texas. A cold front quickly fills in and cools us down Wednesday as the trough axis shifts east with a slight chance of rainfall on the back side of the system Wednesday afternoon. A more amplified ridge will first set up over the west for the end of the work week, then gradually flatten through the course of the weekend. Highs thursday and Friday will be in the 70s for most, and back into the mid 80's for next Saturday. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 01/55
Hazardous weather outlook, Apr 23, 3:22 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 322 PM CDT Fri Apr 23 2021 TXZ021>044-242030- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 322 PM CDT Fri Apr 23 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Warm, dry, and gusty westerly winds will result in elevated to near-critical fire weather conditions across the Caprock, and the central and southern Rolling Plains region this afternoon. A Fire Danger Statement is in effect from noon to 8 pm CDT. A threat of an isolated severe wind gust up to 60 mph and large hail up to baseball size is possible this afternoon as storms form across the eastern Rolling Plains and extreme southeastern Texas Panhandle. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional fire weather concerns will be possible each afternoon Sunday through the middle of next week. A threat of strong to possibly severe storms will exist Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Local storm report, Apr 23, 4:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
441 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 8 ENE CEE VEE 34.27N 100.31W
04/23/2021 E1.75 INCH COTTLE TX STORM CHASER
&&
EVENT NUMBER LUB2100242
KENDRICKThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 3:51 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall | 54 min |
| Apr 23, 4:10 PM CDT | Tornado Warning | LUB | Childress, Cottle | 35 min |
| Apr 23, 5:28 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 62 min |
| Apr 23, 5:42 PM CDT | Tornado Warning | LUB | Childress, Cottle, Hall, Motley | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.